What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 5, 2:05 PM EST, 1 hour 48 minutes earlier.
Area forecast discussion, Aug 5, 2:05 PM EST, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
305 PM EDT Sun Aug 5 2018
.SYNOPSIS...
High pressure will continue across the region tonight before
sliding offshore on Monday. This will allow for mainly dry
weather, although isolated to widely scattered showers or
thunderstorms are still possible during the afternoon and
evening hours. A weak cold front will approach from the west by
midweek bringing a better chances for additional showers and
storms for Tuesday into Wednesday.
&&
.NEAR TERM /THROUGH MONDAY/...
As of 250 PM EDT Sunday...
Isolated but occasional deep convection continues to fire in
localized spots across the region this afternoon beneath the upper
low cold pool and within areas of deeper instability per latest meso
analysis. This driven mainly via steep lapse rates and weak
convergence along the tail of the pivoting vort lobe reflected in
latest satellite loops. Latest short term guidance also suggests
much of this to fade with loss of heating but given outflow and slow
movement may see a few cells linger past sunset espcly east per the
passing wave aloft. Thus covering with a scattering of low to
chance pops into early this evening with most staying dry.
Otherwise will see the current upper system pass to the east this
evening and then offshore overnight leaving weak subsidence in
place. This along with weak high pressure should result in clearing
skies with light winds over wet ground and moist dewpoints leading
to added fog/stratus formation espcly valleys and where rain
occurred. Lows likely a bit cooler far north/west in the wake of the
passing impulse with readings in the 60-65 range, while the east
remains in the muggy upper 60s to around 70.
Weak ridging aloft takes control on Monday as surface high pressure
slides offshore helping weak return southwest flow take shape later
Monday afternoon. Another weak disturbance aloft spills around the
ridge aloft and across the mountains during the afternoon when
guidance indicates decent instability across the region. However
models show lingering dry air aloft, espcly northeast sections
where may see things stay mostly dry given lack of forcing.
Therefore only running with isolated pops east for now. Appears
best chance of deeper convection will be over the southwest
where aided by orographics and southwest flow but even there
appears organization iffy with continued mainly chance pops
west of the Blue Ridge. Slight warming of 850 mb temperatures
should again push highs to the lower 90s east and well into the
80s west where outside of any showers.
&&
.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
As of 205 PM EDT Sunday...
An upper level low off the Virginia coast will provides subsidence
to the eastern half of the area (foothills and piedmont), keeping
dry conditions through Tuesday afternoon. As deep west flow subsides
and the low move further off shore Tuesday, a lee trough and
afternoon heating will generate scattered showers and thunderstorms
through the evening. These storms will fade and/or move east into
the coastal piedmont of Virginia by midnight.
The mountains will have a better chance to see showers each
afternoon and evening through the period. An upper level ridge,
situated over the southeastern Gulf states will stretch northward
into the area. This ridge will provide more heat and moisture to the
mountains and along with orographical lift, strong slow-moving pulse
storms are likely and capable of producing heavy downpours and/or
wet microbursts. The area susceptible to storms Monday afternoon will
be from Bluefield WV to West Jefferson NC southwestward. The Gulf
coast ridge remains stationary Tuesday but becomes flat across the
southern Ohio Valley into Virginia. This may send a few weak short
waves over the mountains and increase the chances for convection. In
additional to short waves coming over the area, a cold front will
also approach the region, further increasing the chance for storms
Tuesday afternoon. Storms Tuesday afternoon and evening will have a
bit more movement with them, while carrying the same threat of heavy
downpours and wet microburst.
A positive tilted trough is expected to move out of the Great Lakes
on Wednesday pushing a cold front into the mountains late in the day
Wednesday. This front will move across the area Wednesday night.
Showers and thunderstorm activity will mainly be across the
mountains late Wednesday afternoon, then moves east of the Blue
Ridge in the evening. Models continue to maintain deep westerly flow
which may limit widespread chances for severe weather, especially
coming in after peak heating. We still can not rule out an isolated
strong pulse storm across the mountain, but should gel into a line
moving east of the Blue Ridge during the evening. Straight-line wind
damage will be the main threat Wednesday.
Confidence is high on isolated pulse storms bringing the chance for
wind damage to the mountains each afternoon. However, confidence is
low on widespread damage from storms across the area through the
period. Medium confidence for localized flash flooding through mid
week, mainly the threat would be across the mountains.
Temperatures will be a few degrees above normal for the area through
the period. Highs across the mountains will warm into the 80s with
low 90s east. Overnight lows will remain muggy from the 60s west of
the Blue Ridge to the low 70s east.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
As of 215 PM EDT Sunday...
Models are a little more progressive with a frontal passage
Wednesday night into Thursday. Models now have the front sinking
south into North Carolina by Thursday afternoon. Yesterday they had
the front stalling along the VA/NC border. If today's models hold
true, weak high pressure will build over the region Thursday night
into Friday night.
For next weekend, models bring an upper level trough and a cold
front over the area Saturday. This trough is expected to become a
closed low by Sunday. The GFS has this low over the Ohio Valley,
whereas the ECM centers it over the Midwest. The ECM solution is the
wettest, tapping into Gulf moisture, allowing for several days of
rain going into early next week (mid August). The GFS has rain as
well, but not continuous, as dry air gets wrap into the low over
time.
Temperatures will be near normal through Friday, then a few degrees
cooler than normal over the weekend. Overnight lows will remain
muggy and in the 60s.
&&
.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
As of 1240 PM EDT Sunday...
Heating beneath a passing upper disturbance will continue to generate
an increasing cumulus field from northwest to southeast this afternoon.
However ceilings are expected to remain VFR outside of any isolated
convection that may dot areas from near KLWB to KLYH/KROA. However,
the air aloft is dry, so coverage will be very limited and will
only include a vicinity mention at KLWB pending release coverage. Expect
any convection to fade shortly after sunset this evening if not
sooner leading to mainly VFR through midnight. Will again see
areas of stratus and fog redevelop during the overnight into dawn
Monday with mostly MVFR in pockets out east, and IFR/LIFR in
the mountain valleys including KLWB/KBCB. Could be some patchy
fog as well around KBLF late while expecting KROA to remain VFR.
Again appears that any fog/stratus will quickly fade Monday
morning with heating allowing for another overall VFR day
within a scattered to broken cumulus field. Isolated to widely
scattered showers and storms could again develop over the
mountains during the afternoon but mostly beyond the valid
forecast time so wont include at this point.
Extended...
A return to a more summerlike pattern is expected for the
upcoming week with coverage of afternoon/evening heat of the
day showers/thundershowers increasing. Best coverage will occur
mid-weak associated with an upper level trof and weak surface
cold front. Aside for this mainly diurnal deep convective
threat, expecting primarily VFR. Any fog/stratus should be
limited to pre-dawn hours and confined mainly to the mountain
river valleys with impacts to KBCB/KLWB.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.
&&
SYNOPSIS...JH
NEAR TERM...JH
SHORT TERM...RCS
LONG TERM...RCS
AVIATION...JH/PM
Hazardous weather outlook, Aug 5, 4:14 AM EST, 11 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
514 AM EDT Sun Aug 5 2018
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-060915-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
514 AM EDT Sun Aug 5 2018
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.
.DAY ONE...Today and tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 5, 1:20 PM EST, 2 hours 33 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
220 PM EDT SUN AUG 5 2018
VAZ019-020-WVZ507-051900-
Bath-Alleghany-Eastern Greenbrier-
220 PM EDT SUN AUG 5 2018
...A STRONG THUNDERSTORM WILL AFFECT
NORTH CENTRAL ALLEGHANY...SOUTHWESTERN BATH COUNTIES IN WEST CENTRAL
VIRGINIA AND EAST CENTRAL GREENBRIER COUNTIES IN SOUTHEASTERN WEST
VIRGINIA...
Until 300 PM EDT.
At 219 PM EDT, a strong thunderstorm was located 7 miles northeast
of Neola, moving southeast at 15 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Neola...
Hot Springs...
Lake Moomaw...
Ingalls Field...
and Carloover.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3792 7976 3780 8005 3804 8018 3804 8016
3806 8011 3806 7996 3808 7995 3810 7993
TIME...MOT...LOC 1819Z 327DEG 13KT 3806 8006
LocontoSpecial weather statement, Aug 5, 1:53 PM EST, 2 hours before
Special Weather Statement
National Weather Service BLACKSBURG VA
253 PM EDT SUN AUG 5 2018
NCZ019-051930-
Wilkes-
253 PM EDT SUN AUG 5 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WILKES COUNTY...
Until 330 PM EDT.
At 253 PM EDT, a strong thunderstorm was located near Benham, moving
south at 10 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Ronda...
Traphill...
Clingman...
Pleasant Hill...
and Benham.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3635 8105 3636 8090 3634 8090 3634 8089
3624 8087 3618 8088 3615 8107
TIME...MOT...LOC 1853Z 349DEG 7KT 3628 8099
LocontoSpecial weather statement, Aug 5, 2:06 PM EST, 1 hour 47 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
306 PM EDT SUN AUG 5 2018
VAZ020-051945-
Bath-
306 PM EDT SUN AUG 5 2018
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT
CENTRAL BATH COUNTY...
Until 345 PM EDT.
At 305 PM EDT, strong thunderstorms were clustered over Lake Moomaw,
moving southeast at 10 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Warm Springs...
Hot Springs...
Lake Moomaw...
Mountain Grove...
and Douthat State Park.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
If you are on or near Lake Moomaw, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
LAT...LON 3801 7961 3787 7972 3788 7975 3788 7977
3800 8000 3804 7997 3805 7997 3808 7995
3810 7993 3811 7994 3813 7994 3814 7993
3816 7992
TIME...MOT...LOC 1905Z 305DEG 11KT 3805 7991
LocontoSpecial weather statement, Aug 5, 2:34 PM EST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
334 PM EDT SUN AUG 5 2018
VAZ023-024-052015-
Botetourt-Rockbridge-
334 PM EDT SUN AUG 5 2018
...A STRONG THUNDERSTORM WILL AFFECT
SOUTHWESTERN ROCKBRIDGE AND NORTHEASTERN BOTETOURT COUNTIES...
Until 415 PM EDT.
At 334 PM EDT, a strong thunderstorm was located near Gala, moving
southeast at 10 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Gala...
Glen Wilton...
and Arcadia.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3770 7987 3779 7979 3771 7951 3753 7965
TIME...MOT...LOC 1934Z 299DEG 10KT 3771 7976
Loconto
Special weather statement, Aug 5, 2:42 PM EST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
342 PM EDT SUN AUG 5 2018
VAZ019-020-024-052015-
Bath-Rockbridge-Alleghany-
342 PM EDT SUN AUG 5 2018
...A STRONG THUNDERSTORM WILL AFFECT
EAST CENTRAL ALLEGHANY...WEST CENTRAL ROCKBRIDGE AND SOUTH CENTRAL
BATH COUNTIES IN WEST CENTRAL VIRGINIA...
Until 415 PM EDT.
At 342 PM EDT, a strong thunderstorm was located near Nimrod Hall,
moving southeast at 5 mph.
Wind gusts of 50 to 55 mph and half inch hail are possible with this
storm.
Locations impacted include...
Nimrod Hall...
and Longdale Furnace.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3799 7979 3802 7967 3785 7950 3778 7971
TIME...MOT...LOC 1942Z 330DEG 6KT 3794 7969
Loconto
Special weather statement, Aug 5, 3:20 PM EST, 33 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
420 PM EDT SUN AUG 5 2018
VAZ024-052100-
Rockbridge-
420 PM EDT SUN AUG 5 2018
...A STRONG THUNDERSTORM WILL AFFECT
CENTRAL ROCKBRIDGE COUNTY...THE CITY OF BUENA VISTA AND THE CITY OF
LEXINGTON...
Until 500 PM EDT.
At 420 PM EDT, a strong thunderstorm was located 7 miles southeast of
Millboro, moving southeast at 10 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Lexington...
Buena Vista...
Rockbridge Baths...
Cornwall...
and Fairfield.
This includes The following Location VMI.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3785 7922 3764 7940 3783 7963 3786 7961
3787 7964 3787 7965 3788 7965 3791 7963
3798 7956
TIME...MOT...LOC 2020Z 298DEG 9KT 3787 7955
Loconto